Introduction: Various agents can lead to an acquired methaemoglobinaemia (MHB) with potentially fatal consequences. There is a lack of literature on the formation of methaemoglobin (MH) in the blood after the intake of poppers (amyl nitrite). Poppers are a popular aphrodisiac agent.
Case description: A 56-year-old diabetic called an ambulance after using poppers in a brothel with subsequent associated acrocyanosis, confusion and headache. The paramedics reported tachycardia and blood glucose of 3.8 mmol/l. The arterial blood gas analysis in the Emergency Department (ED) revealed a MHB of 23.1%. MH levels decreased rapidly without antidotal therapy. The patient was discharged the next day free of symptoms.
Discussion: This case illustrates the potential risks of taking poppers. A wide spectrum of symptoms were present in our patient. For the differential diagnosis of acquired MHB, poppers should be considered.
HTML downloads: 6922
PDF downloads: 1448
Figure 2: Methemoglobin reduction: downloads: 0
Figure 1: Methemoglobin trend over time downloads: 0
Table 1: Arterial blood gas analysis on admission: downloads: 0
Issue: Vol. 1 (2014) (view)